Methylphenidate-Induced Psychotic Symptoms in 65-Year-Old Female with ADHD.

Related Articles

Methylphenidate-Induced Psychotic Symptoms in 65-Year-Old Female with ADHD.

Iran J Psychiatry. 2018 Oct;13(4):310-313

Authors: Ghadrdan E, Mousavi M, Ghaeli P

Abstract
Methylphenidate, a stimulant, is prescribed commonly in the treatment of attention deficit hyperactivity disorder (ADHD) in children and adults. Methylphenidate is generally considered a safe medication, however, some rare adverse effects, such as psychotic symptoms, may occur with its therapeutic or high doses. Additionally, this medication has a potential of abuse, especially among teenagers. There are several published cases regarding methylphenidate-induced psychosis in young adults. However, psychosis due to methylphenidate has been rarely reported in the elderly. This case presents psychotic manifestations due to methylphenidate in a 65-year-old female who was taking this medication for ADHD. She consumed 3 to 4 methylphenidate hydrochloride tablets per day for several months and thought that they were sleeping pills. Antipsychotic medication was initiated and methylphenidate was discontinued which resulted in improvement of her psychosis. Alternative diagnoses, including bipolar mood disorder with psychotic feature or mood disorder due to general medical condition, were ruled out because her psychotic symptoms appeared after taking several methylphenidate tablets and disappeared after discontinuation of this medication.

PMID: 30627205 [PubMed]

via https://www.ncbi.nlm.nih.gov/pubmed/30627205?dopt=Abstract


Post a Comment

Your email is never published nor shared. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>